Alert archive / Iowa / Frost Advisories in 2014
Frost Advisory 4, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at Oct 9, 2014, 3:31 PM CDT for 7 counties in Iowa. It took effect at Oct 10, 2014, 3:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2014, 3:31 PM CDT (20:31 UTC)
- In effect from
- Oct 10, 2014, 3:00 AM CDT
- Expired
- Oct 10, 2014, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -162 m²/s²
- 0-3 km storm-relative helicity
- -62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
309 WWUS73 KDMX 092031 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT THU OCT 9 2014 ...AREAS OF FROST LIKELY TONIGHT... .A LARGE AREA OF HIGH PRESSURE WILL BUILD INTO THE STATE TONIGHT WITH TEMPERATURES FALLING INTO THE LOW 30S ACROSS NORTHERN IOWA. WINDS WILL BECOME LIGHT AND THERE IS POTENTIAL FOR FROST FORMATION. IAZ004>007-015>017-100445- /O.NEW.KDMX.FR.Y.0004.141010T0800Z-141010T1400Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE 331 PM CDT THU OCT 9 2014 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY. * TIMING...LATE TONIGHT INTO EARLY FRIDAY MORNING * TEMPERATURE...TEMPERATURES WILL DROP TO AROUND FREEZING BY SUNRISE FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ MJB
3 follow-up statements
300 WWUS73 KDMX 100234 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 934 PM CDT THU OCT 9 2014 ...AREAS OF FROST EXPECTED TONIGHT... .A LARGE AREA OF HIGH PRESSURE WILL BUILD INTO THE STATE TONIGHT WITH TEMPERATURES FALLING INTO THE LOW 30S ACROSS NORTHERN IOWA. WINDS WILL BECOME LIGHT AND FROST FORMATION IS EXPECTED. IAZ004>007-015>017-101045- /O.CON.KDMX.FR.Y.0004.141010T0800Z-141010T1400Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE 934 PM CDT THU OCT 9 2014 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY... * TIMING...LATE TONIGHT INTO EARLY FRIDAY MORNING * TEMPERATURE...TEMPERATURES WILL DROP TO AROUND FREEZING BY SUNRISE FRIDAY MORNING. THIS WILL ALLOW FOR THE FORMATION OF FROST DURING THE EARLY MORNING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
659 WWUS73 KDMX 100829 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 329 AM CDT FRI OCT 10 2014 ...AREAS OF FROST EXPECTED EARLY THIS MORNING... .TEMPERATURES HAVE FALLEN INTO THE LOWER 30S ACROSS FAR NORTH CENTRAL IOWA EARLY THIS MORNING. THESE TEMPERATURES COMBINED WITH HIGH RELATIVE HUMIDITY WILL RESULT IN AREAS OF FROST. IAZ004>007-015>017-101400- /O.CON.KDMX.FR.Y.0004.000000T0000Z-141010T1400Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE 329 AM CDT FRI OCT 10 2014 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURE...TEMPERATURES IN THE LOWER 30S THIS MORNING WILL LEAD TO AREAS OF FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
285 WWUS73 KDMX 101353 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 853 AM CDT FRI OCT 10 2014 IAZ004>007-015>017-101500- /O.EXP.KDMX.FR.Y.0004.000000T0000Z-141010T1400Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE 853 AM CDT FRI OCT 10 2014 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... TEMPERATURES HAVE WARMED INTO THE MID 30S...THUS THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE. $$ MJB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 9, 3:31 PM CDT, 0 minutes earlier.
Area forecast discussion, Oct 9, 3:31 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT THU OCT 9 2014 .SYNOPSIS... ISSUED AT 315 PM CDT THU OCT 9 2014 HIGH PRESSURE FROM SASKATCHEWAN INTO THE UPPER MIDWEST WILL MOVE SOUTHEAST...SUPPRESSING THE LOW PRESSURE MOVING EAST OUT OF THE SOUTHERN PLAINS. HIGH WILL MOVE EAST SATURDAY AS A LONG WAVE TROUGH MOVES IN SATURDAY NIGHT IN TO EARLY NEXT WEEK. A SLOW MOVING COLD FRONT WILL MOVE THROUGH SUNDAY AND MONDAY. && .SHORT TERM /TONIGHT/... ISSUED AT 315 PM CDT THU OCT 9 2014 LARGE AREA OF HIGH PRESSURE TO CONTINUE TO BUILD INTO THE CWA TONIGHT...WITH SKIES CLEARING AND WINDS REMAINING OUT OF THE NORTH TO NORTHEAST. SOME HIGHER CLOUDS MAY STREAM ACROSS THE SOUTH AS THE FRONTAL BOUNDARY THAT PUSHED THROUGH THE CWA LINGERS ACROSS MISSOURI. DRIER AIR CONTINUES TO PUSH INTO THE CWA WITH DEWPOINTS ALREADY INTO THE UPPER 20S TO LOW 30S ACROSS THE NORTH. MUCH COLDER AIR TO SINK IN AS WELL WITH H85 TEMP NEARING THE FREEZING MARK ACROSS THE NORTH BY 12Z FRIDAY. THEREFORE WITH COLDER AIR IN PLACE AND CLEARING SKIES...TEMPS SHOULD DROP OFF QUITE A BIT INTO THE LOWER 30S NORTH. QUESTION WILL BE HOW MUCH THE WIND DROPS OFF AS CENTER OF HIGH STILL OFF TO THE NORTHWEST SOME LATE TONIGHT SUGGESTING STILL SOME SLIGHT WINDS OVERNIGHT. THEREFORE FROST POTENTIAL IS SOMEWHAT QUESTIONABLE. DID GO TOWARD THE PESSIMISTIC SIDE OF THINGS FOR THE FORECAST AND THUS TOOK WINDS DOWN A BIT MORE THAN IN THE PREVIOUS FORECAST. THEREFORE HAVE DECIDED TO ISSUE A FROST ADVISORY FOR THE NORTHERN TWO TIERS WHERE TEMPS EXPECTED TO DIP NEAR FREEZING BY EARLY FRIDAY MORNING. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 315 PM CDT THU OCT 9 2014 HIGH PRESSURE WILL DOMINATE THE WEATHER INTO SATURDAY. A COLD NIGHT IS IN STORE FOR SATURDAY NIGHT WITH AREAS OF FROST ACROSS THE WHOLE CWA...AND WIDESPREAD FROST OVER THE NORTH HALF AND INTO THE NISHNABOTNA VALLEY. HIGH WILL MOVE OFF TO THE EAST ON SATURDAY. ATTENTION THEN TURNS TO THE LONG WAVE TROUGH APPROACHING FROM THE WEST. RAIN WILL MOVE INTO IA SATURDAY NIGHT WITH WIDESPREAD RAINFALL SUNDAY INTO MONDAY. HEAVIEST RAINFALL WILL LIKELY BE OVER THE EAST A WAVE LIFTS NORTHEAST ALONG THE FRONT MOVING THROUGH THE UPPER MIDWEST. ONCE THAT SYSTEM MOVES OUT EARLY NEXT WEEK...TEMPS SHOULD RETURN TO MORE NORMAL LEVELS AS THERE IS NOT A BIG PUSH OF COLD AIR BEHIND THE LOW. MODELS DIVERGE IN THE OUT PERIODS AND BEYOND WITH THE ECMWF ADVERTISED A TROUGH DEVELOPING IN THE EAST WHILE THE GFS IS QUITE A BIT SOFTER. WOULD THINK THE ECMWF HAS THE BETTER HANDLE ON THE PATTERN WITH THE RECURVATURE OF THE SUPER TYPHOON IN THE WPAC AT PRESENT. && .AVIATION...09/12Z ISSUED AT 619 AM CDT THU OCT 9 2014 SHOWERS WILL IMPACT KDSM/KOTM EARLY IN THE PERIOD BEFORE THE PRECIPITATION SHIFTS SOUTH OF THE AREA. POTENTIAL FOR LOCALIZED MVFR CIGS TO DEVELOP THIS MORNING IN VICINITY OF KOTM. OTHERWISE VFR CONDITIONS WILL PERSIST OVER NORTHERN IOWA TODAY. EXPECT ENOUGH OF A NORTHERLY WIND OVERNIGHT TO PREVENT FOG...HOWEVER IF WINDS DIMINISH MORE THAN EXPECTED...FOG WILL BE POSSIBLE ESPECIALLY WHERE RAIN OCCURRED. && .DMX WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY FROM 3 AM TO 9 AM CDT FRIDAY FOR CERRO GORDO- EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH. && SYNOPSIS...MS OCT 14 SHORT TERM...BEERENDS LONG TERM...MS OCT 14 AVIATION...DONAVON
Hazardous weather outlook, Oct 9, 4:41 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 441 AM CDT THU OCT 9 2014 IAZ004>007-015>017-023>028-033>039-044>050-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 441 AM CDT THU OCT 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ057>062-070>075-081>086-092>097-101100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 441 AM CDT THU OCT 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE FORECAST TODAY...MAINLY IN THE MORNING. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LEE
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.